Nebraska, 2023

Hail and Damaging Winds in Nebraska, June 1, 2023

June 1, 2023 · NWS OAX · 6 events in 2 counties and zones

Afternoon thunderstorms formed south of Douglas and eventually merged into a small line which produced severe hail and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Afternoon thunderstorms formed south of Douglas and eventually merged into a small line which produced severe hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 2:23 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 1, 2:23 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
323 PM CDT Thu Jun 1 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 323 PM CDT Thu Jun 1 2023

Key Messages:

 - Scattered shower and thunderstorm chances will continue for
   the next several days.

 - Very warm and above normal temperatures through the period.

Here we go again with spotty showers and thunderstorms in the
area, though perhaps maybe a little bit more coverage than past
days this afternoon. They've primarily been forming along a couple
surface troughs/convergence boundaries...one extending east from
David City into central IA and one arcing from southwest SD toward
Columbus and south/southeastward into easter KS. Storms have
certainly been efficient rain-producers, with the Omaha airport
recording just over 1/2 inch in around 1/2 hour, owing to
precipitable water values over 1.5" per latest SPC Mesoscale
Analysis. Therefore, some localized flooding may occur, mainly in
areas that receive repeated rounds of thunderstorms. In addition,
despite cloud cover lingering across much of the area this
morning, SPC Mesoanalysis also indicated pockets of 2500+ J/kg of
SBCAPE which has led to some stronger to isolated severe storms
with hail and observed wind gusts near 50 mph. However, with very
little shear, individual storms have been rather unorganized and
short-lived.

These storms are expected to continue into this evening before
gradually dissipating as we lose daytime heating. However,
guidance suggests low level moisture transport into the area will
increase a bit overnight while some weak shortwave energy
currently over western TX/OK will make its way into the area,
bringing additional thunderstorm development, similar to this
morning. Once again, expect more spotty storm development by
Friday afternoon, likely along any lingering boundaries initially,
and then a little more scattered thereafter. Again, severe
weather is unlikely, but localized heavy rainfall/flooding may
occur, along with some hail and gusty winds.

The forecast is largely on repeat through the weekend and into
next week, with primarily afternoon/evening (most likely non-
severe) spotty thunderstorms. Friday and Saturday may have a
little more coverage than following days, as an upper level ridge
axis looks to build back in over the area by later in the
weekend/early next week. As a result, the highest precip chances
will likely push back to the west, but there will be plenty of
smaller scale details to work out when we get closer. By Tuesday,
guidance is in decent agreement of a back door "cold" front
approaching and bringing additional precip chances though not a
huge change in temperatures. Expect continued daily high
temperatures in the mid 80s to lower 90s for many, though rain
will certainly have an impact on those in some spots.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Jun 1 2023

VFR conditions will prevail through much of this period, but
spotty showers and storms will lead to occasional drops to MVFR
to even IFR, most likely through this evening. Outside of ongoing
storms at KOFK and KOMA, and additional storms moving in from the
south possibly impacting KLNK early in the period, confidence is
low in additional impacts at any TAF sites through this evening
owing to spotty nature of storms. Otherwise outside of storms, winds
will be out of the south to southeast, with some gusts near 20
kts this afternoon, especially at KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...CA
Hazardous weather outlook, Jun 1, 2:33 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Thu Jun 1 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Thu Jun 1 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Scattered thunderstorms will be possible today, mainly through
midnight, though a few more storms may move in by 3 or 4 AM.
While widespread severe weather is not expected, the storms could
produce brief periods of heavy rain and localized flooding, gusty
winds, and small hail.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Scattered thunderstorms remain in the forecast every day through
early next week. Widespread severe weather is not anticipated, but
some of the storms could be strong during the afternoons and
evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today or tonight.

In the hours before

Local storm report, Jun 1, 11:43 AM CST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1243 PM CDT Thu Jun 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Flood            3 SE Sterling           40.43N 96.35W
06/01/2023                   Johnson            NE   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding. Person
            making the report followed up with the
            office. Recorded a total of 4.24 inches of
            rain. Approximately 6-inches of water
            flooded their driveway and barn.

&&

PF

The radar

The Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
June 1, 3:20 PM CST
Where
Douglas County, 2.19 mi ESE of Omaha Millard Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -96.080

Trained spotter reported 1-inch hail.

Hail, Sarpy

When
June 1, 3:24 PM CST
Where
Sarpy County, 0.52 mi E of Papillion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -96.040

Trained spotter reported 1-inch hail and 60 mph winds.

Thunderstorm Wind, Douglas

When
June 1, 3:24 PM CST
Where
Douglas County, 0.52 mi W of Ralston
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.200, -96.040

Public sent a picture via social media of large tree limbs down.

Hail, Douglas

When
June 1, 3:29 PM CST
Where
Douglas County, 2.19 mi ESE of Millard
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.210, -96.080

Broadcast Media relayed a report of 1.5-inch hail.

Hail, Sarpy

When
June 1, 3:30 PM CST
Where
Sarpy County, 2.08 mi NW of Papillion
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.190, -96.080

Emergency manager reported 1-inch hail.

Thunderstorm Wind, Douglas

When
June 1, 3:30 PM CST
Where
Douglas County, 2.59 mi NW of Ralston
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.230, -96.060

Public reported an estimated 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101715, 1101716, 1101717, 1101718, 1101719, 1101720.